Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 253, NWS Bismarck, ND

August 17, 2025Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2025, 8:15 PM CDT for Divide County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 8:15 PM CDT (01:15 UTC)
Expired
Aug 17, 2025, 9:00 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Divide County, ND

The radar

The Minot AFB radar (KMBX), 198 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:38 PM CDT, 37 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms in the east through this evening, then isolated thunderstorms possible across the west through tonight. The threat for severe weather is low.
  • Areas of fog are likely to develop across central and eastern North Dakota tonight into Monday morning.
  • Isolated thunderstorms possible on Monday. A strong to severe storm is possible across south central North Dakota, with the main hazards being hail to the size of ping pong ball and wind gusts to 60 mph.
  • Warmer and drier weather expected through mid week. Some moderate heat impacts are possible.
Area forecast discussion, Aug 17, 7:38 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
738 PM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms in the east
  through this evening, then isolated thunderstorms possible
  across the west through tonight. The threat for severe
  weather is low.

- Areas of fog are likely to develop across central and eastern
  North Dakota tonight into Monday morning.

- Isolated thunderstorms possible on Monday. A strong to severe
  storm is possible across south central North Dakota, with the
  main hazards being hail to the size of ping pong ball and
  wind gusts to 60 mph.

- Warmer and drier weather expected through mid week. Some
  moderate heat impacts are possible.

&&

.UPDATE...
Issued at 738 PM CDT Sun Aug 17 2025

Monitoring two separate areas of convection early this evening.
One is a batch of mostly showers with infrequent lightning
along the James River Valley. This activity is tied to a slow
moving 700 mb trough that is forecast to drift into the Red
River Valley later this evening. It is located along the eastern
edge of a pool of 2000 J/kg, but both SBCIN and MLCIN are
present, and effective bulk shear is analyzed to be no greater
than 25 kts. However, radar estimates that 3 to 5 inches of rain
has fallen in northeast Stutsman County in the past couple of
hours as an area of heavier rain persisted in that location.

The second area is a line of isolated showers and thunderstorms
that is slowly drifting into northwest North Dakota. A couple
storms became strong at times prior to entering the state, but
intensity has quickly waned on this side of the border. Current
trends suggest that the chance for a stronger storm in western
North Dakota remains very low.

&&

.DISCUSSION...
Issued at 352 PM CDT Sun Aug 17 2025

Upper level wave will push eastward and out of the state
tonight. Weak instability close to this wave could bring some
shower and thunderstorm activity across the east through this
evening. Being displaced from the wave combined with a lack of
shear, severe weather is not expected. Some CAMs have isolated
thunderstorm activity in the west overnight tonight along an
axis of instability. The lift for this looks limited, thus just
put in slight chances. If a storm can develop, modest shear
could bring a strong storm although the chance for severe
weather looks low. Winds will become calm tonight and with
lingering high dewpoints will bring RH values near 100%. This
could bring patchy to areas of fog to much of the CWA tonight
into Monday morning. Lows tonight will generally be in the mid
50s to mid 60s. The axis of instability moves over central ND on
Monday. A weak warm front also looks to set up Monday warming
temperatures back into the 80s for most areas with light winds
also expected. Either weak disturbances in the westerly flow
aloft or this frontal boundary at the surface could bring
isolated thunderstorms in the axis of high cape. Either one of
these disturbances would provide weak lift, thus the confidence
in thunderstorm formation is low. The potential is there for an
isolated severe storm if one can develop. SPC currently has a
Marginal Risk (level 1 of 5) in south central portions. CAPE is
high yet shear is modest. Storm mode would be multi cluster to
perhaps supercell. Thus the main hazards would be ping pong ball
size hail and 60 mph winds. Monday night, thunderstorm activity
will diminish and another night of light winds and high RH
values could return patchy to areas of fog. Given the similar
setup to tonight have added fog mention in for Monday night into
Tuesday morning as well.

A broad ridge aloft then looks to settle in over the state
Tuesday. This will bring further warming temperatures in the 80s
to perhaps 90s in the west. Heat Risk could even reach the
moderate level in some western areas. Even with some afternoon
instability, ridge aloft should cap any chances for
thunderstorms Tuesday. After a mild and dry night Tuesday night,
further warming and generally dry conditions will be expected on
Wednesday. Widespread mid 80s to mid 90s are forecast, with
perhaps some upper 90s in the west. This could bring more
widespread moderate to perhaps isolated major Heat Risk across
the CWA. Breezy southerly winds may also be found, as well as
some lower RH in the west. Fuels are likely too green for any
fire danger across the area. Surface low and perhaps a cold
front could return shower and thunderstorm chances Wednesday
night into Thursday morning. Thunderstorm activity could then
linger into Thursday with some cooler temperatures possible in
the north behind the mentioned front. Depending on timing of
this front there could be at least some isolated severe weather
chances as well.

Late next week into next weekend looks mainly dry and cool as
northwest flow is forecast to remain across the area. Cooler
highs in the 70s with lows in the 40s and 50s are forecast.
Perhaps some breezy northwest winds may also be found in this
pattern next weekend. These temps and winds are dependent on
how this northwest flow pattern sets up, although NBM
temperatures spreads are currently small indicating higher
confidence in this pattern change.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 738 PM CDT Sun Aug 17 2025

Isolated showers and thunderstorms are possible this evening across
western North Dakota, as well as near KJMS and surrounding areas.
Additional showers and perhaps a few thunderstorms could develop
or move into western North Dakota later tonight, but the
probability at any given location is very low.

MVFR ceilings prevail from north central to southeast North Dakota
early this evening. The low ceilings are expected to expand across
all of central North Dakota and lower to IFR/LIFR levels through
tonight. Fog/mist underneath the low clouds could also reduce
visibility to IFR levels. Conditions are expected to improve to VFR
by Monday afternoon, with VFR prevailing across western North Dakota
through the forecast period. Winds will remain light and variable.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hollan
DISCUSSION...Anglin
AVIATION...Hollan
Hazardous weather outlook, Aug 17, 7:48 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
748 PM CDT Sun Aug 17 2025

NDZ037-048-051-190100-
Stutsman-La Moure-Dickey-
748 PM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Severe weather
is not expected, but storms could produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated severe thunderstorm is possible Monday afternoon and
evening. Expected hazards are hail to the size of ping pong balls
and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017>019-021-031-032-040-043-190100-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-McLean-
Golden Valley-Billings-Slope-Bowman-
748 PM CDT Sun Aug 17 2025 /648 PM MDT Sun Aug 17 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening through tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-034>036-042-045>047-050-190100-
Oliver-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-McIntosh-
748 PM CDT Sun Aug 17 2025 /648 PM MDT Sun Aug 17 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated severe thunderstorm is possible Monday afternoon and
evening. Expected hazards are hail to the size of ping pong balls
and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ033-041-044-190100-
Stark-Hettinger-Adams-
648 PM MDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening through tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated severe thunderstorm is possible Monday afternoon and
evening. Expected hazards are hail to the size of ping pong balls
and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-022-023-025-190100-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-
748 PM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Aug 17, 8:05 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
805 PM CDT Sun Aug 17 2025

NDZ001-180145-
Divide ND-
805 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DIVIDE COUNTY
THROUGH 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Westby, or 30 miles northeast of Plentywood, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fortuna and Alkabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4900 10370 4890 10372 4881 10387 4889 10405
      4900 10405
TIME...MOT...LOC 0105Z 282DEG 12KT 4901 10399

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADAM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:27 PM CDTAreal Flood AdvisoryBISStutsman3 hr
Aug 17, 8:05 PM CDTSpecial Weather StatementBISDivide40 min
Aug 17, 8:59 PM CDTSpecial Weather StatementBISDivide31 min
Aug 17, 9:30 PM CDTSevere Thunderstorm WarningBISDivide, Williams45 min
Aug 17, 9:49 PM CDTSevere Thunderstorm WarningBISDivide, Williams41 min
Aug 18, 12:06 AM CDTDense Fog AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 12 more9 hr
Aug 18, 4:01 AM CDTSpecial Weather StatementBISSlope29 min
Aug 18, 6:20 AM CDTSpecial Weather StatementBISMorton40 min
Aug 18, 3:52 PM CDTSpecial Weather StatementBISFoster23 min
Aug 18, 4:15 PM CDTSpecial Weather StatementBISFoster30 min
Aug 18, 4:43 PM CDTSevere Thunderstorm WarningBISStutsman28 min
Aug 18, 5:25 PM CDTSpecial Weather StatementBISFoster35 min
Aug 18, 5:49 PM CDTSpecial Weather StatementBISStutsman26 min
Aug 18, 5:55 PM CDTSpecial Weather StatementBISFoster35 min
Aug 18, 6:18 PM CDTSpecial Weather StatementBISLaMoure27 min
Aug 18, 6:32 PM CDTSpecial Weather StatementBISStutsman28 min
Aug 18, 6:45 PM CDTSpecial Weather StatementBISStutsman30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.